Texas, 2014

Hail in Texas, October 6, 2014

October 6, 2014 · NWS FWD · 13 events in 7 counties and zones

An upper level disturbance dropped south-southeast from the Central Plains into north Texas, bringing scattered showers and thunderstorms to the region late Monday night into early Tuesday. Several reports of marginally severe hail were received near the Metroplex and areas southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance dropped south-southeast from the Central Plains into north Texas, bringing scattered showers and thunderstorms to the region late Monday night into early Tuesday. Several reports of marginally severe hail were received near the Metroplex and areas southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 5, 10:46 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 5, 10:46 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1146 PM CDT SUN OCT 5 2014

.AVIATION...
A COMPLEX OF STORMS CURRENTLY ORGANIZING ACROSS OKLAHOMA WILL BE
THE PRIMARY AVIATION WEATHER CONCERN OVERNIGHT. MODELS...INCLUDING
HI RES SOLUTIONS...HAVE BEEN HAVING A TOUGH TIME SHOWING ANY RUN
TO RUN CONTINUITY. OUR CURRENT THINKING IS THAT THE OKLAHOMA
CONVECTION WILL REACH THE RED RIVER COUNTIES BETWEEN 06 AND 07Z AS
AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTH. STORMS
SHOULD REMAIN ELEVATED IN NATURE AND MAY WEAKEN SOME AS THEY MOVE
ACROSS NORTH TEXAS SINCE THE BEST UPPER LEVEL FORCING SHOULD STAY
NORTH OF THE RED RIVER. WE WILL MAINTAIN A VCTS AT THE METROPLEX
AIRPORTS FROM 09 TO 12Z AND IN WACO FROM 11 TO 15Z.

ANOTHER AVIATION CONCERN OVERNIGHT/MONDAY MORNING WILL BE MVFR
CEILINGS/VISIBILITY. KFWS VAD SHOWS A 35 KNOT LOW LEVEL JET IN
PLACE AND MVFR CEILINGS HAVE ALREADY DEVELOPED AROUND THE BALCONES
ESCARPMENT. WE EXPECT MVFR CEILINGS TO REACH WACO BETWEEN 08 AND
09Z AND THE METROPLEX TAF SITES SHORTLY AFTER THAT. THE LOW
CEILINGS SHOULD LINGER THROUGH MUCH OF MONDAY MORNING.
HOWEVER...ANY OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION MAY
CLEAR THE CEILINGS OUT EARLIER. VFR CONDITIONS ARE EXPECTED MONDAY
AFTERNOON AND EVENING.

A SOUTH WIND WILL PREVAIL THROUGH MONDAY EVENING AT SPEEDS BETWEEN
7 AND 13 KNOTS ALONG WITH A FEW HIGHER GUSTS...ESPECIALLY DURING
THE DAYLIGHT HOURS MONDAY.

79

&&

.UPDATE...
DISPARITY IN TIMING/PLACEMENT OF POTENTIAL OVERNIGHT CONVECTION
CONTINUES WITH THE LATEST GUIDANCE. THE 00Z NAM IS COMPLETELY
DRY...BUT SINCE IT FAILS TO GENERATE THE ACTIVITY ALREADY ONGOING
IN OKLAHOMA...IT IS LIKELY FAILING TO RESOLVE THE STRENGTH OF THE
APPROACHING DISTURBANCE. THIS ACTIVITY HAS BEEN AIDED BY LOW-LEVEL
FRONTAL FORCING...WHICH WILL BE ABSENT IN NORTH TEXAS TONIGHT. THE
00Z FWD SOUNDING SHOWS A CAPPING INVERSION THAT ADDITIONAL WARM
ADVECTION...AND BOUNDARY LAYER COOLING...SHOULD ONLY STRENGTHEN.
EVEN SO...THE INITIATION OF ELEVATED CONVECTION WILL STILL BE
POSSIBLE LATE TONIGHT AS THE UPPER FORCING APPROACHES. WITHOUT
WIDESPREAD CONVECTION...WHICH IS UNLIKELY...ANY COLD POOL WILL
LIKELY BE INSUFFICIENT TO ALLOW SURFACE PARCELS TO JOIN THE
CONVECTIVE PARTY. ALTHOUGH THE LATEST RAP SUGGESTS OUTFLOW FROM
THE STORMS TO OUR NORTH MAY REACH THE RED RIVER BY DAYBREAK...THE
IMPULSE WILL HAVE PASSED TO THE SOUTHEAST BY THEN.

25

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT SUN OCT 5 2014/
IT HAS BEEN A PLEASANTLY WARM FALL AFTERNOON WITH MOSTLY SUNNY
SKIES. SOUTH WINDS OF 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH HAVE
HELPED BRING 60 DEGREE DEW POINTS UP THROUGH CENTRAL TEXAS INTO
THE METROPLEX. THE AREA OF STRATUS THAT MOVED INTO CENTRAL TEXAS
NORTHEAST INTO THE CORSICANA AREA HAD SCATTERED OUT AS OF MID
AFTERNOON. TEMPERATURES HAD WARMED INTO THE 80S TO AROUND 90
DEGREES. PLEASANT WEATHER WILL CONTINUE THROUGH MOST OF THE
EVENING.

AN UPPER LEVEL DISTURBANCE IN THE NORTHWESTERLY FLOW ALOFT WILL
BRING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS
OVERNIGHT TONIGHT INTO MONDAY MORNING. THE HIGH RESOLUTION MODELS
/TEXAS TECH WRF AND HRRR/ INDICATED THAT STORMS WILL FORM ACROSS
THE AREA BETWEEN WICHITA FALLS AND ABILENE BEFORE MIDNIGHT AND
THESE STORMS WOULD THEN MOVE SOUTHEAST THROUGH MONDAY MORNING.
THE NAM...GFS...CMC...SREF AND ECMWF DIFFER IN WHERE THE STORMS
WILL DEVELOP BUT SHOW A SIMILAR SOUTHEASTWARD MOVEMENT OF WHAT
EVER DEVELOPS. GIVEN THE ELEVATED INSTABILITY...SOME 1 TO 1.5
INCH HAIL WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT.

ANOTHER UPPER LEVEL DISTURBANCE WILL AFFECT THE EASTERN ZONES
MONDAY AFTERNOON AND EVENING...SO HAVE LEFT SOME 20 PERCENT POPS
FOR THAT TIME PERIOD.

AS WEAK UPPER LEVEL RIDGING MOVES ACROSS THE REGION...WE WILL
BE DRY WITH ABOVE SEASONAL NORMAL TEMPERATURES TUESDAY AND
WEDNESDAY.

WE CONTINUE TO HAVE MODEL DIFFERENCES IN THE EXTENDED PORTION OF
THE FORECAST. THE GFS BRING THE REMNANTS OF TROPICAL CYCLONE
SIMON NORTHEAST ACROSS BAJA CALIFORNIA AND THE MEXICAN STATE OF
SONORA DURING THE 48 TO 72 HOUR PERIOD. THIS SYSTEM THEN MOVES
NORTHEAST AHEAD OF A MID-LATITUDE LOW THAT WILL FORM OVER
ARIZONA... WILL MOVE NORTHEAST FROM SOUTHERN ARIZONA ACROSS NEW
MEXICO THEN THE TEXAS PANHANDLE AND SOUTH PLAINS INTO OKLAHOMA.
THIS WOULD RESULT IN RAIN CHANCES RETURNING TO THE NORTHWESTERN
ZONES BEFORE DAYBREAK THURSDAY. RAIN CHANCES WOULD THEN SPREAD
SOUTHEAST THURSDAY NIGHT THROUGH FRIDAY. A COLD FRONT IS THEN
FORECASTED TO SINK DOWN THE PLAINS INTO THE NORTHWESTERN ZONE LATE
THURSDAY NIGHT AND THROUGH CENTRAL TEXAS BY FRIDAY EVENING. THE
RAIN IS FORECAST TO END FROM NORTHWEST TO SOUTHEAST SATURDAY. THE
GFS CONTINUES TO BE FASTER WITH THE ONSET AND ENDING OF THE RAIN
AND IS ALSO WETTER THAN THE ECMWF.

THE ECMWF BRINGS THE REMNANTS OF SIMON AND THE MID-LATITUDE LOW
FARTHER NORTH. THIS RESULTS IN RAIN CHANCES NOT STARTING UNTIL
FRIDAY AFTERNOON ACROSS THE NORTHWESTERN ZONES WITH RAIN CHANCES
SPREADING SOUTHEAST FRIDAY NIGHT AND SATURDAY AS A COLD FRONT
MOVES THROUGH THE REGION. AS THE UPPER TROUGH MOVES EAST....RAIN
CHANCES END FROM SATURDAY NIGHT AND EARLY SUNDAY.

HAVE CONTINUED TO GO ALONG WITH A COMPROMISE BLEND THAT LEANS
CLOSER TO THE ECMWF THAN THE GFS.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  87  72  93  73 /  40  10  10   5   5
WACO, TX              66  88  71  92  71 /  30  20  10   5   5
PARIS, TX             62  84  67  88  68 /  30  20  20  10   5
DENTON, TX            63  88  69  93  71 /  40  10  10   5   5
MCKINNEY, TX          62  86  69  92  69 /  30  10  20   5   5
DALLAS, TX            67  87  72  92  73 /  40  10  10   5   5
TERRELL, TX           65  86  71  93  72 /  40  20  10   5   5
CORSICANA, TX         66  86  71  91  72 /  30  20  10  10   5
TEMPLE, TX            67  88  70  92  70 /  20  20  10   5   5
MINERAL WELLS, TX     63  89  67  94  69 /  40  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/25
Hazardous weather outlook, Oct 5, 2:37 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT SUN OCT 5 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
337 PM CDT SUN OCT 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL TEXAS
TONIGHT. THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS EVENING IN
NORTHWEST COUNTIES...AND THEN MOVE SOUTHEAST ACROSS THE REGION
TONIGHT.

SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE
HAIL POSING THE PRIMARY HAZARD. CLOUD TO GROUND LIGHTNING...
LOCALLY GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY BE ASSOCIATED
WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SOME OF THE SUNDAY NIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO
CONTINUE...MAINLY EAST OF INTERSTATE 35 MONDAY MORNING AND IN FAR
EASTERN COUNTIES MONDAY AFTERNOON. STRONG TO SEVERE THUNDERSTORM
CHANCES ARE EXPECTED TO BE LOWER...HOWEVER SMALL HAIL...LOCALLY
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE. A FEW
STORMS MAY LINGER INTO MONDAY EVENING IN THE NORTHEAST.

THUNDERSTORM CHANCES RETURN TO NORTH AND CENTRAL TEXAS WEDNESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Oct 6, 2:12 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT MON OCT 6 2014

TXZ094-095-060845-
FANNIN TX-LAMAR TX-
312 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  FANNIN COUNTY
  LAMAR COUNTY

AT 312 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF BONHAM...MOVING SOUTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE PARIS...BAILEY...BONHAM...
DODD CITY...ECTOR...HONEY GROVE...LEONARD AND BONHAM STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3391 9554 3389 9554 3388 9547 3353 9539
      3348 9557 3349 9578 3346 9586 3340 9588
      3336 9638 3350 9639 3384 9614 3385 9601
      3388 9600 3387 9595 3389 9593 3385 9585
      3387 9581 3385 9577 3390 9575
TIME...MOT...LOC 0812Z 294DEG 33KT 3375 9610

CAVANAUGH
Special weather statement, Oct 6, 2:34 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
334 AM CDT MON OCT 6 2014

TXZ093-094-060900-
FANNIN TX-GRAYSON TX-
334 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FANNIN COUNTY
  EASTERN GRAYSON COUNTY

AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF DENISON...MOVING SOUTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLS...TOM BEAN...
WHITEWRIGHT...BONHAM...ECTOR...SAVOY AND BONHAM STATE PARK.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3370 9635 3371 9631 3375 9631 3376 9630
      3356 9606 3341 9645 3374 9657 3378 9651
      3379 9642
TIME...MOT...LOC 0834Z 324DEG 22KT 3371 9642

CAVANAUGH

The radar

The Dallas/Ft Worth radar (KFWS), 150 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Grayson

When
October 6, 2:40 AM CST to 2:45 AM CST
Where
Grayson County, Ambrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.680, -96.380

Trained spotters reported pea to dime sized hail in Ambrose.

Hail, Denton

When
October 6, 2:57 AM CST
Where
Denton County, 2.9 mi W of Lewisville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.070, -97.050

Dime sized hail was reported between Lewisville and Flower Mound. The report came in through the mPING program.

Hail, Dallas

When
October 6, 3:54 AM CST
Where
Dallas County, 1.16 mi E of Alpha
Measured
0.75 in hail
Reported by
Public
Coordinates
32.930, -96.780

Penny to dime sized hail was reported just north of the Galleria in far north Dallas.

Hail, Dallas

When
October 6, 3:57 AM CST
Where
Dallas County, 2.22 mi NE of Alpha
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.950, -96.770

A reporter observed penny sized hail in north Dallas on Preston Road, one half mile south of the Collin County line.

Hail, Hunt

When
October 6, 3:57 AM CST
Where
Hunt County, Commerce
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.250, -95.900

Hail to the size of pennies was reported in Commerce.

Hail, Dallas

When
October 6, 4:00 AM CST
Where
Dallas County, Sachse
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -96.570

Quarter sized hail was reported in Sasche, close to the Dallas/Collin County border.

Hail, Dallas

When
October 6, 4:05 AM CST
Where
Dallas County, Sachse
Measured
0.75 in hail
Reported by
Public
Coordinates
32.980, -96.570

Hail, Dallas

When
October 6, 4:05 AM CST
Where
Dallas County, 1.83 mi NE of Sachse
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.999, -96.548

Quarter sized hail was reported in the southern portions of Wylie.

Hail, Rockwall

When
October 6, 4:15 AM CST
Where
Rockwall County, 5.38 mi NW of Rockwall
Measured
1 in hail
Reported by
Public
Coordinates
32.989, -96.511

Dime to quarter sized hail was observed in southeast Wylie.

Hail, Rockwall

When
October 6, 4:30 AM CST
Where
Rockwall County, Rockwall
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -96.450

One inch diameter hail was observed near downtown Rockwall.

Hail, Dallas

When
October 6, 4:44 AM CST
Where
Dallas County, Rowlett
Measured
1 in hail
Reported by
Public
Coordinates
32.900, -96.570

Quarter sized hail was reported through social media in the city of Rowlett.

Hail, Henderson

When
October 6, 6:25 AM CST
Where
Henderson County, 2.33 mi ESE of Aley
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.323, -96.211

Amateur radio operators reported penny to nickel sized hail in the city of Seven Points.

Hail, Anderson

When
October 6, 7:40 AM CST
Where
Anderson County, 2.81 mi WSW of Palestine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.735, -95.674

The Anderson County emergency manager reported nickel to quarter sized hail in the city of Palestine, near Bassett Road, about 1 mile west of Loop 256.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545046, 545047, 545048, 545049, 545050, 545051, 545052, 545053, 545054, 545055, 545056, 545057, 545058.